Posts Tagged ‘background radiation levels’

Trace Levels of Iodine- 131 from Japan Detected in AZ

March 22nd, 2011

As I mentioned in my blog last Friday computer models developed by the international community and the federal government suggested that very low levels of radiation were crossing the Pacific Ocean late last week and that there could be very small increases in natural radiation in North America including Arizona this week.  All the models suggested that the levels would be very low and of no health consequence, but nevertheless measurable by the sensitive instruments that already exist and routinely test for radiation all the time.  It pretty much happened like that this week.

The Arizona Radiation Regulatory Agency (ARRA) monitors radiation levels in the state as a function of its oversight of the Radiation Measurements Laboratory and their responsibilities providing ongoing surveillance near Palo Verde Nuclear Generating Station west of Phoenix.  Trace amounts of Iodine-131 radioactive material from Japan were found by their sensors this week as part of their routine testing system that uses very sensitive instruments.  The amount of additional radiation that they’re detecting is very small and of no public health significance.  The incremental increase (above natural background) is less than 0.1millirem” compared with average background radiation levels of 100-300 millirems per year.  They expected to see a slight increase in detectable radiation because of the still unfolding emergency in Japan and because the monitoring instruments are so sensitive.

Here’s Monday’s monitoring data from the instruments as well as a landing page for future readings.  Monday’s readings for Iodine-131 ranged from 0.24 pCi/M3 (pico-Curies per cubic meter of air) to 3.6 pCi/M3 which is way lower than the federal Protective Guideline Value for Iodine-131 of 1,000 pCi/M3.  As I mentioned last Friday, we’re advising folks not to take potassium iodide because it’s completely unnecessary and could be harmful to some people as it can cause allergic reactions, abnormal heart rhythms and nausea.